Adverse drug reactions after intravenous rituximab infusion are more common in hematologic malignancies than in autoimmune disorders and can be predicted by the combination of few clinical and laboratory parameters: results from a retrospective, multicenter study of 374 patients

Giovanni D'Arena, Vittorio Simeon, Luca Laurenti, Michele Cimminiello, Idanna Innocenti, Michele Gilio, Angela Padula, Maria Luigia Vigliotti, Sonya De Lorenzo, Giacomo Loseto, Anna Passarelli, Matteo Nicola Dario Di Minno, Marco Tucci, Vincenzo De Feo, Fiorella D'Auria, Francesco Silvestris, Giovanni Di Minno, Pellegrino Musto

Research output: Contribution to journalArticle

Abstract

Rituximab is an effective treatment for CD20 + B-cell malignancies and autoimmune disorders. However, adverse drug reactions (ADRs) may occur after rituximab infusion, causing, in rare cases, its discontinuation. In this multicenter, retrospective study, among 374 patients treated with rituximab i.v., 23.5% experienced ADRs. Mean follow-up was 20.6 months (range 8-135). Overall, ADRs were significantly more frequent in non-Hodgkin lymphomas (NHL) and chronic lymphocytic leukemias (25-35.9%), than in autoimmune diseases (9.4-17.5%) (p < .0001). Grade 3-4 toxicity was observed in eight patients (2.1%), and in four of them (1% of all patients) definitive drug discontinuation was necessary. Interestingly, three groups of patients with different risk of developing ADR were identified, according to a predictive heat-map developed combining four parameters (splenomegaly, history of allergy, hemoglobin levels and gender) selected by multivariate analysis. This model may be useful in identifying patients at higher risk of ADRs, needing appropriate preventing therapies.

Original languageEnglish
Pages (from-to)2633-2641
Number of pages9
JournalLeukemia and Lymphoma
Volume58
Issue number11
DOIs
Publication statusPublished - Nov 2017

    Fingerprint

Keywords

  • Journal Article

Cite this

D'Arena, G., Simeon, V., Laurenti, L., Cimminiello, M., Innocenti, I., Gilio, M., Padula, A., Vigliotti, M. L., De Lorenzo, S., Loseto, G., Passarelli, A., Di Minno, M. N. D., Tucci, M., De Feo, V., D'Auria, F., Silvestris, F., Di Minno, G., & Musto, P. (2017). Adverse drug reactions after intravenous rituximab infusion are more common in hematologic malignancies than in autoimmune disorders and can be predicted by the combination of few clinical and laboratory parameters: results from a retrospective, multicenter study of 374 patients. Leukemia and Lymphoma, 58(11), 2633-2641. https://doi.org/10.1080/10428194.2017.1306648